Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 15, NWS Blacksburg, VA

April 26, 2020Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Apr 26, 2020, 3:01 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Apr 26, 2020, 4:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2020, 3:01 AM EDT (07:01 UTC)
In effect from
Apr 26, 2020, 4:00 PM EDT
Expired
Apr 27, 2020, 10:00 AM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS71 KRNK 260701
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
301 AM EDT Sun Apr 26 2020

NCZ001-002-018-VAZ015>017-261900-
/O.NEW.KRNK.WI.Y.0015.200426T2000Z-200427T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
301 AM EDT Sun Apr 26 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EDT
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...From 4 PM this afternoon to 10 AM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
270 
WWUS71 KRNK 261830
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
230 PM EDT Sun Apr 26 2020

NCZ001-002-018-VAZ015>017-270230-
/O.CON.KRNK.WI.Y.0015.200426T2000Z-200427T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
230 PM EDT Sun Apr 26 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...until 10 AM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
454 
WWUS71 KRNK 270201
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1001 PM EDT Sun Apr 26 2020

NCZ001-002-018-VAZ015>017-271000-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
1001 PM EDT Sun Apr 26 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...Until 10 AM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
309 
WWUS71 KRNK 270726
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
326 AM EDT Mon Apr 27 2020

NCZ001-002-018-VAZ015>017-271400-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
326 AM EDT Mon Apr 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In 
  North Carolina, Ashe, Alleghany NC and Watauga Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

11
165 
WWUS71 KRNK 271352
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
952 AM EDT Mon Apr 27 2020

NCZ001-002-018-VAZ015>017-271500-
/O.EXP.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
952 AM EDT Mon Apr 27 2020

...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds will continue from the north to northwest this morning. Wind
gusts will reach 20 to 35 mph and will gradually diminish
throughout the day. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 25, 11:07 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 25, 11:07 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1107 PM EDT Sat Apr 25 2020

.SYNOPSIS...
Low pressure over the Mid-Mississippi Valley will move northeast
into the Ohio Valley tonight, then close off and become nearly
stationary Sunday before slowly crossing the northern Mid-Atlantic
States Sunday night, and finally moving off the New Jersey Coast
early Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1045 PM EDT Saturday...

Latest radar trends indicate increasing coverage of rain, with
a few storms developing along the Blue Ridge given the increased
low level convergence along the ridge line. Rain will continue
to overspread the area as low pressure passes up the Ohio River
Valley. In spite of the wedge holding in place through the
predawn hours Sunday morning, elevated instability will still
support heavier showers, especially with the storms.

In general, rainfall will average between a half /0.50/ to one
inch overnight. Local amounts up to 2 inches may be possible
near the Blue Ridge. It should not result in hydro issues other
that the normal ponding of water and rapid filling of ditches
and culverts that you would typically see from heavy transient
downpours.

Low temperatures tonight will range from the lower 40s in the
mountains to the lower 50s in the piedmont.

The closed low will slowly open up Sunday and shift to the east
into Sunday night. This will keep strong gusty winds and
upslope showers in the mountains Sunday with some scattered
convective showers and isolated thunderstorms into the piedmont
Sunday afternoon due to steepening lapse rates aloft. High
temperatures Sunday will vary from the upper 40s in the
mountains to around 70 degrees in the piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 207 PM EDT Saturday...

As the deep trough responsible for the previous weekend's weather
exits the east coast near the Jersey Shore, strong gusty northwest
winds and upslope rain showers will follow closely behind.
Precipitation in the mountains out west could persist until just
after daybreak on Monday.

Don't expect much of a break from the wet weather, as Monday and
most of Tuesday will be dry but the progressive pattern we're stuck
in will bring another strong wave of energy and an associated cold
front through the area with rain chances increasing overnight
Tuesday night.

Temperatures will generally be below normal, with highs in the
50s/60s-west/east of the Blue Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 207 PM EDT Saturday...

Wednesday into midday Thursday will see widespread rainfall for the
CWA with the passage of a cold front that trails south of a robust
area of low pressure tracking from the Ohio River Valley to New
England. It will bring some gusty winds behind it as showers
dissipate overnight Thursday into Friday morning.

For next weekend there is guidance discrepancy as the GFS and
Canadian lean towards a broad wave of energy stretching out over the
Midwest and Mid-Atlantic to create more rain opportunity. While the
Euro keeps a ridge of high pressure in the Mid-South/Southeast, that
is strong enough to stave off any such wave and keep the weekend
high and dry.

Temperatures will generally warm during this period, back to normal
and slightly above.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EDT Saturday...

Poor flying conditions can be expected through late Sunday
morning due to a combination of low ceilings and reduced
visibilities in rainfall.

Easterly windflow will continue to draw Atlantic moisture into
the higher terrain of the central Appalachians through the early
morning hours of Sunday, which will result in widespread low
MVFR/IFR ceilings. Another wave of rain, locally heavy and with
perhaps a few embedded thunderstorms, will pass across the
region during the 26/03-09Z timeframe, resulting in reductions
in visibility to the 2SM-4SM range at all airports. As the wave
passes, winds will swing more southwesterly, but it will not be
until after sunrise Sunday morning that a cold front will pass
across the central Appalachians, bringing a west-northwesterly
wind shift. Downslope flow will bring clearing conditions east
of the Blue Ridge, though gusts in the 20kt-25kt range will
result in choppy conditions. Lower ceilings will linger across
the mountains until later in the day - through the end of the
26/00Z TAF period in the vicinity of BLF.

Medium confidence in ceilings, visibilities and winds during
the 26/00Z TAF period.

Extended Aviation Discussion...

High pressure will provide dry weather for Monday and possibly
Tuesday, but a cold front will arrive during Tuesday night and
Wednesday to bring more showers and more sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK/NF
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...KK/NF
Hazardous weather outlook, Apr 25, 2:30 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Sat Apr 25 2020

VAZ007-009>020-022>024-032>035-043-045>047-059-WVZ042>044-507-508-
261830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
230 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ044-058-261830-
Pittsylvania-Halifax-
230 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorm may be possible this
evening, mainly from near route 58 southward. The main threat will be
gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-261830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
230 PM EDT Sat Apr 25 2020

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorm may be possible this
evening into tonight. The main threat will be gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 10:58 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1058 PM EDT Sat Apr 25 2020

VAZ007-009-010-WVZ042-260330-
Tazewell-Bland-Smyth-Mercer-
1058 PM EDT Sat Apr 25 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH...TAZEWELL...
WESTERN BLAND AND SOUTHWESTERN MERCER COUNTIES...

At 1056 PM EDT, strong thunderstorms extended from Amonate through
Claypool Hill to Allison Gap. Movement was northeast at 45 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Saltville...
Ceres...
Burkes Garden...
and Pocahontas.

LAT...LON 3698 8173 3720 8167 3721 8156 3726 8150
      3727 8142 3737 8134 3747 8106 3722 8113
      3703 8126 3699 8133 3685 8176 3688 8179
TIME...MOT...LOC 0256Z 243DEG 40KT 3720 8164 3699 8171 3691 8176

MBS
Special weather statement, Apr 25, 11:27 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1127 PM EDT Sat Apr 25 2020

VAZ007-010-WVZ042-043-260400-
Tazewell-Bland-Mercer-Summers-
1127 PM EDT Sat Apr 25 2020

...THUNDERSTORMS WILL AFFECT EASTERN TAZEWELL...NORTHERN BLAND...
SUMMERS AND MERCER COUNTIES...

At 1126 PM EDT, thunderstorms extended from near Wenonah...through
Montcalm and Tiptop...to near Gratton. Movement was northeast at 45
mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Matoaka...
Rocky Gap...
and Camp Creek.

LAT...LON 3720 8141 3732 8129 3741 8132 3742 8128
      3746 8131 3751 8121 3758 8119 3760 8108
      3764 8107 3772 8097 3768 8088 3774 8092
      3779 8092 3786 8081 3762 8073 3748 8084
      3731 8091 3727 8101 3722 8095 3702 8148
TIME...MOT...LOC 0326Z 238DEG 39KT 3747 8130 3735 8126 3723 8138 3711
8143

MBS
Special weather statement, Apr 25, 11:43 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1143 PM EDT Sat Apr 25 2020

NCZ001-002-VAZ007-009-010-012-015-260430-
Ashe-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
1143 PM EDT Sat Apr 25 2020

...THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY AND ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...SMYTH...SOUTHERN
TAZEWELL...SOUTHWESTERN BLAND...WESTERN WYTHE AND WESTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...

At 1141 PM EDT, thunderstorms with strong gusty winds extended from
near Allison Gap...through Abingdon...to near Mountain City.
Movement was east at 35 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Marion...
Tazewell...
Saltville...
Chilhowie...
Jefferson...
Rural Retreat...
and West Jefferson.

LAT...LON 3695 8182 3696 8178 3705 8182 3717 8122
      3672 8121 3641 8136 3638 8172 3641 8174
      3647 8170 3653 8171 3659 8168 3661 8165
      3662 8162 3664 8161 3664 8162 3679 8170
      3693 8183
TIME...MOT...LOC 0341Z 258DEG 31KT 3698 8183 3664 8182 3644 8194

MBS
Special weather statement, Apr 26, 12:31 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EDT Sun Apr 26 2020

NCZ006-VAZ044-058-260500-
Caswell-Halifax-Pittsylvania-
1231 AM EDT Sun Apr 26 2020

...THUNDERSTORMS WILL AFFECT NORTHERN CASWELL...SOUTHEASTERN
PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF
DANVILLE...

At 1229 AM EDT, thunderstorms extended from near Bethel to Leasburg.
Movement was northeast at 45 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Blairs...
Turbeville...
and Milton.

LAT...LON 3638 7952 3656 7950 3661 7952 3665 7943
      3675 7932 3668 7891 3654 7902 3654 7914
      3638 7915 3636 7916
TIME...MOT...LOC 0429Z 216DEG 40KT 3644 7947 3640 7914

MBS
Special weather statement, Apr 26, 1:06 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 AM EDT Sun Apr 26 2020

VAZ045>047-059-260530-
Buckingham-Campbell-Charlotte-Appomattox-
106 AM EDT Sun Apr 26 2020

...THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHERN CHARLOTTE...
EASTERN CAMPBELL AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 105 AM EDT, thunderstorms extended from Spout Spring...through
Mike...to near Wren. Movement was east at 40 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Appomattox...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Concord...
and Pamplin City.

LAT...LON 3704 7845 3699 7890 3703 7892 3720 7891
      3738 7902 3753 7855 3738 7843 3733 7849
      3736 7858 3740 7859 3734 7860 3727 7868
      3720 7869 3719 7864 3717 7864 3714 7859
      3715 7855 3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 0505Z 251DEG 34KT 3734 7892 3722 7886 3708 7886

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:43 PM EDTSpecial Weather StatementRNKAshe47 min
Apr 26, 12:31 AM EDTSpecial Weather StatementRNKCaswell29 min
Apr 25, 10:58 PM EDTSpecial Weather StatementRNKTazewell32 min
Apr 26, 1:06 AM EDTSpecial Weather StatementRNKAppomattox24 min

Nearby

Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.